Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 337, NWS North Platte, NE

July 17, 2008Deuel County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 17, 2008, 12:32 AM MDT for Deuel County, Nebraska. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2008, 12:32 AM MDT (06:32 UTC)
Expired
Jul 17, 2008, 1:30 AM MDT
In force
58 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Deuel County, NE

The radar

The North Platte radar (KLNX), 178 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1965 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1788 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 170632
SVRLBF
NEC049-170730-
/O.NEW.KLBF.SV.W.0337.080717T0632Z-080717T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1232 AM MDT THU JUL 17 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEUEL COUNTY IN THE PANHANDLE OF NEBRASKA...
  THIS INCLUDES THE CITIES OF...CHAPPELL...BIG SPRINGS...

* UNTIL 130 AM MDT

* AT 1227 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 8 MILES NORTHWEST OF
  CHAPPELL...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHAPPELL BY 1255 AM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4105 10262 4121 10261 4122 10212 4122 10206
      4099 10207 4099 10236 4104 10262
TIME...MOT...LOC 0632Z 276DEG 13KT 4114 10258

$$

SPRINGER
1 follow-up statement
000 
WWUS53 KLBF 170658
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
158 AM CDT THU JUL 17 2008

NEC049-170730-
/O.CON.KLBF.SV.W.0337.000000T0000Z-080717T0730Z/
DEUEL NE-
1258 AM MDT THU JUL 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM MDT
FOR DEUEL COUNTY...

AT 1254 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR CHAPPELL...MOVING EAST AT 16 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  INTERSTATE 80 MILE MARKER 90 BY 110 AM MDT...
  HIGHWAY 27 MILE MARKER 100 BY 115 AM MDT...
  INTERSTATE 80 MILE MARKER 100...HIGHWAY 30 MILE MARKER 100 AND 8
  MILES WEST OF GOLDENEYE STATE WILDLIFE MANAGEMENT AREA BY 130 AM
  MDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4105 10262 4121 10261 4122 10212 4122 10206
      4099 10207 4099 10236 4104 10262
TIME...MOT...LOC 0658Z 283DEG 14KT 4107 10245

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:53 PM MDT, 8 hours 39 minutes earlier.

Area forecast discussion, Jul 16, 3:53 PM MDT, 8 hours 39 minutes before
AREA FORECAST DISCUSSION...CORRECTED DATE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
453 PM CDT WED JUL 16 2008

...FOR SYSTEMS TONIGHT THROUGH THURSDAY NIGHT ALL OF WESTERN AND
NORTH CENTRAL NEBRASKA SHOULD RECEIVE APPRECIABLE RAINFALL...WITH
LOCALLY EXCESSIVE AMOUNTS...

.DISCUSSION...

COVERAGE OF TSTMS THROUGH 00Z LOOKS TO BE ISOLATED WITH NO REAL
FOCUS YET. AFTER 00Z...LLVL JET WILL INCREASE TO 35 TO 40 KTS...WITH
NOSE PUNCHING INTO NCTRL NEBR. POTENTIAL FOR A LARGE MCS TO DROP
SOUTHEASTWARD FROM NCTRL NEBR INTO CNTRL SANDHILLS. POPS NEAR 50
PERCENT FOR CHERRY COUNTY.

BEST TSTM CHCS WILL FOCUS ON THUR AFTN THROUGH THUR NIGHT. MID LEVEL
COOLING CAUSED BY S/V THROUGH AND H7 TEMPS COOLING TO 9C IS
SUGGESTIVE OF WIDESPREAD SUSTAINED UPDRAFTS. PRECIPITABLE WATER
VALUED PEAK OUT NEAR 1.75 TO 2 INCHES NEAR AND NORTH OF SFC FRONT.
GREATEST THREAT FOR SEVERE WEATHER INCLUDING LG HAIL...WIND DMG AND
EVEN FLASH FLOODING WILL BE PRESENT THURSDAY AFTN AND THUR NIGHT.
POPS AT THIS JUNCTURE RANGE FROM 40 TO 70 PERCENT WITH LIKELY POPS
DRAPED ACROSS THE SOUTHEAST.

SUBSIDENCE BEHIND THIS SYSTEM AND WEAK RIDGING DEVELOPING OVER THE
HIGH PLAINS BY FRIDAY NIGHT IS SUGGESTIVE OF MAINLY A SLIGHT CHC FOR
TSTMS FRIDAY THROUGH SUNDAY. A COOLDOWN INTO THE LOWER 80S FRIDAY
WILL BRING A WARMUP BACK INTO THE LOWER  90S BY SUNDAY THROUGH
TUESDAY. THE JURY IS STILL OUT ON WHETHER A COLD FRONT WILL PASS
ACROSS SATURDAY NIGHT WITH A COOLER SUNDAY. GFS CONTINUES TO
MAINTAIN A CLOSED LOW ACROSS THE NRN PLAINS SATURDAY
NIGHT/SUNDAY...WHILE THE ECMWF IS MORE SUBTLE.
&&

.AVIATION...

A COLD FRONT WILL MOVE SOUTHEAST INTO NORTHWEST NEBRASKA THIS
EVENING AND BECOME THE FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT
TONIGHT. CONVECTION WILL BE SLOW MOVING WITH VFR CONDITIONS THROUGH
KVTN AND KLBF TERMINALS THROUGH 14Z THURSDAY. THE ISOLATED TO
SCATTERED THUNDERSTORMS WILL BE HIGH BASED THIS EVENING WITH BRIEF
REDUCTIONS IN CEILINGS AND VISIBILITIES AS STORMS MOVE ACROSS. AS
THE FRONT MOVES EAST OVERNIGHT BOUNDARY LAYER MOISTURE WILL INCREASE
WITH CLOUD CEILINGS LIKELY MVFR THURSDAY MORNING AT THE KVTN
TERMINAL THAT SHOULD LINGER THROUGH 20Z BEFORE LIFTING IN THE
AFTERNOON.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ROBERG/KECK
Hazardous weather outlook, Jul 16, 2:22 PM MDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
322 PM CDT WED JUL 16 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-171000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
322 PM CDT WED JUL 16 2008 /222 PM MDT WED JUL 16 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A SLIGHT RISK FOR SEVERE THUNDERSTORM EXISTS AS A COLD FRONT MOVES
SLOWLY SOUTHEAST INTO NORTHWEST NEBRASKA. AN UPPER LEVEL
DISTURBANCE MOVING EAST WILL PROVIDE ADDITIONAL LIFT THROUGH THE
EVENING FOR A FEW STORMS TO REACH SEVERE LIMITS NORTHWEST OF A
LINE FROM BRULE IN KEITH COUNTY TO SUTHERLAND IN LINCOLN
COUNTY...TO SPENCER IN BOYD COUNTY. THE PRIMARY THREAT WILL BE
LARGE HAIL. ADDITIONAL THUNDERSTORMS ARE POSSIBLE OVER THE
REMAINDER OF THE OUT LOOK AREA BUT ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE THREAT FOR SEVERE THUNDERSTORMS INCREASES ACROSS THE FORECAST
AREA ON THURSDAY AS THE FRONTAL BOUNDARY MOVES SOUTHEAST ACROSS
THE STATE. EARLIEST DEVELOPMENT WILL BE IN THE NEBRASKA PANHANDLE
LATE THURSDAY MORNING OR EARLY AFTERNOON...THEN RAPID EXPANSION IS
LIKELY DURING THE AFTERNOON AND EARLY EVENING. THE PRIMARY SEVERE
WEATHER THREATS ARE DAMAGING WIND AND LARGE HAIL.

THE FRONT IS THEN EXPECTED TO MAKE ITS WAY NORTHWARD ACROSS
NEBRASKA FRIDAY AND SATURDAY. THEN A SURFACE TROUGH WILL DEVELOP
ON THE HIGH PLAINS. AS A RESULT OF THESE DEVELOPMENTS...THERE IS
THE POSSIBILITY OF THUNDERSTORMS NEARLY EVERY DAY IN WESTERN AND
NORTH CENTRAL NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT AND ON THURSDAY.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

WFO LBF

In the hours before

Local storm report, Jul 16, 6:51 PM MDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
751 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             10 NE HYANNIS           42.10N 101.62W
07/16/2008  E2.00 INCH       CHERRY             NE   PUBLIC

&&

BTAYLOR
Local storm report, Jul 16, 8:18 PM MDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
918 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             6 N GORDON              42.89N 102.20W
07/16/2008  E0.75 INCH       SHERIDAN           NE   CO-OP OBSERVER

0520 PM     HAIL             5 WSW MERRIMAN          42.89N 101.79W
07/16/2008  E0.75 INCH       CHERRY             NE   PUBLIC

0617 PM     HAIL             13 S NENZEL             42.74N 101.10W
07/16/2008  E0.88 INCH       CHERRY             NE   PUBLIC

0705 PM     HAIL             21 NW MULLEN            42.26N 101.33W
07/16/2008  M3.00 INCH       CHERRY             NE   CO-OP OBSERVER

0725 PM     HAIL             10 NE HYANNIS           42.10N 101.62W
07/16/2008  E2.00 INCH       CHERRY             NE   PUBLIC

&&

BTAYLOR
Local storm report, Jul 16, 9:12 PM MDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1012 PM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     HAIL             22 NNE LISCO            41.79N 102.46W
07/16/2008  E0.75 INCH       GARDEN             NE   PUBLIC

&&

BTAYLOR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:24 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker50 min
Jul 16, 6:47 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry43 min
Jul 16, 6:54 PM MDTFlash Flood WarningLBFCherry, Grant, Hooker3 hr
Jul 16, 8:40 PM MDTSevere Thunderstorm WarningLBFGarden, Sheridan65 min
Jul 17, 1:29 AM MDTSevere Thunderstorm WarningLBFDeuel61 min
Jul 17, 2:30 AM MDTSevere Thunderstorm WarningLBFHooker, Thomas60 min
Jul 17, 2:49 AM MDTFlash Flood WatchLBFCuster, Frontier, Garfield, Hayes, Holt, Lincoln and 2 more24 hr
Jul 17, 12:16 PM MDTFlash Flood WarningLBFCuster3 hr
Jul 17, 1:53 PM MDTFlash Flood WarningLBFGarden105 min
Jul 17, 2:03 PM MDTSevere Thunderstorm WarningLBFHayes57 min
Jul 17, 2:21 PM MDTSevere Thunderstorm WarningLBFFrontier54 min
Jul 17, 2:46 PM MDTFlash Flood WarningLBFHayes3 hr
Jul 17, 3:04 PM MDTFlash Flood WarningLBFFrontier3 hr
Jul 17, 3:12 PM MDTFlash Flood WarningLBFCuster4 hr
Jul 17, 3:49 PM MDTFlash Flood WarningLBFLincoln3 hr
Jul 17, 3:51 PM MDTSevere Thunderstorm WarningLBFLincoln39 min
Jul 17, 4:25 PM MDTFlash Flood WarningLBFLincoln115 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.